How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrThomasMd Your Own Question
DrThomasMd
DrThomasMd, Internist/homeopath
Category: Dermatology
Satisfied Customers: 63757
Experience:  Internal medicine doctor/homeopathy medical and homeopathic approaches to skin disorders.
24257177
Type Your Dermatology Question Here...
DrThomasMd is online now
A new question is answered every 9 seconds

I have always had atopic dermatitis. I ace been in a flare

Customer Question

I have always had atopic dermatitis. I ace been in a flare now for months, with rashes, dry skin, deep itching, and now the skin over my knee feels like leather. Other places like behind the calfs and thighs I have lost sensation... But leather feeling skin over both knees?
Submitted: 1 year ago.
Category: Dermatology
Expert:  DrThomasMd replied 1 year ago.
Hello
What is your question exactly
Customer: replied 1 year ago.
I have never had a flareup of my atopic dermatitis last this long, it started in the beginning of June and has still not let up as of August 22 2015. I have had a topic dermatitis all my life and have tried every conventional and alternative remedy without success this time. It has been nonresponsive to prescribed steroid creams, there are no identifiable environmental factors, no over-the-counter symptom relief from any lotion/cream, or ointment for eczema. Sugar/substitutes will cause it to go from dryness only with severe deep itching to a raised red rash with bumps. I have tried a non-gluten diet, a non-sugar diet, and it still will not subside. It was only very shortly relieved by a prolonged course of prednisone with rapid return, extreme dryness, and leathery skin knees, and elbows.Question: What is going on... what can I do?
Expert:  DrThomasMd replied 1 year ago.
What type of doctor is taking care of you?
Customer: replied 1 year ago.
Dermatologist and 30year family practice physician with internship and background in internal medicine. I have only ever been prescribed Cetaphil, steroid creams, and prednisone for breakthrough flares.
Expert:  DrThomasMd replied 1 year ago.
Steroid injections are indicated to break a flare if oral steroids fail.
Light therapy, if you have not done this, should then be initiated.
This should not be done long term however.
I really don't know what you mean by "every alternative therapy."
In any case, conventionally, even immune altering drugs could be used, but an allergist immunologist or actual internist should be consulted in this case.
OK, so that is an initial answer….
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
In the past, oral steroids or injections have always stopped the dryness/ rash/reaction for weeks to months. Since June 2015 the rash dryness and deep itching reoccurs after oral prednisone or injections within 72 hours. So the steroids are failing to take care of the itching, dryness, rash, they're effective duration has been reduced from months to hours. Why?I have not done light therapy. Should it be initiated after oral or injected steroids? When you say it should not be done long-term are you referring to steroid use or light therapy, or both? Is there a specific light therapy you're referring to, I have done some far infrared treatment without response.Would a dermatologist, allergist, immunologist, or Internet just be the specialty consult of choice to look at underlying causes and follow courses of treatment?
Last but not least, I am 40 years old now, and this is the first time I have had it parents and feel of leather skin with loss of sensation behind my calfs and behind my thighs and on top of my knees. It actually feels like there's an extra layer of skin preventing normal sensation. Why is this the first time I'm experiencing leather skin with loss of sensation?.., and what is it?
Expert:  DrThomasMd replied 1 year ago.
UVA, UVb light therapy.
It can be done at any time. It should not be done long term.
An internist or immunologist, conventionally, would be the specialist of choice.
Why you are failing treatment is not known in conventional medicine, unless there is secondary infection.
Why is this the first time? Unknown. Unless, you also have developed a wider autoimmune disease, such as lupus.
If this is suspected, an internist or rheumatologist is needed.
OK, so that is an initial answer….
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Related Dermatology Questions